lnu.sePublications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Drug-induced torsades de pointes: a review of the Swedish pharmacovigilance database
2008 (English)In: Pharmacoepidemiology and Drug Safety, ISSN 1053-8569, E-ISSN 1099-1557, Vol. 17, 587-592 p.Article in journal (Refereed) Published
Abstract [en]

AIM: To describe spontaneously reported cases of torsades de pointes (TdP) in Sweden and to investigate if this adverse drug reaction (ADR) was labelled in the summary of product characteristics (SPC) for the drugs implicated. METHODS: Reported cases of TdP 1991-2006 were identified and evaluated with regard to drug use and other possible risk factor. RESULTS: Among a total of 61 788 ADRs, 88 cases of TdP were identified. In these cases, 27 different suspected drugs were implicated. Cardiac drugs were involved in most reports (74%; 65/88), with sotalol being the most frequently suspected drug (57%, 58/88). In addition to drug treatment two or more established risk factors were present in 85% of the cases (75/88). Heart disease (90%; 79/88) was the most common risk factor followed by age over 65 years (72%; 63/88) and female gender (70%; 62/88). TdP or QT prolongation were labelled in the SPC for 33% (9/27) of the drugs implicated in the 88 cases. However, supporting evidence for an association was found elsewhere in 56% (15/27) for the different drugs implicated in the reports. Although citalopram was the third most common suspected drug in the reports (10%; 9/88), TdP was not listed in the SPC. CONCLUSION: TdP is a rarely reported ADR. Several risk factors are often present. In two thirds of the drugs implicated in the reports neither TdP nor QT prolongation was labelled in the SPC. Further investigations are needed regarding the association between citalopram and TdP.

Place, publisher, year, edition, pages
John Wiley & Sons, 2008. Vol. 17, 587-592 p.
Keyword [en]
torsades de pointes, adverse drug reaction, spontaneous reporting, pharmacovigilance, risk factors
National Category
Medical and Health Sciences
Research subject
Natural Science, Biomedical Sciences
Identifiers
URN: urn:nbn:se:lnu:diva-26675DOI: 10.1002/pds.1607OAI: oai:DiVA.org:lnu-26675DiVA: diva2:629608
Available from: 2013-06-17 Created: 2013-06-17 Last updated: 2017-02-07Bibliographically approved
In thesis
1. Pharmacovigilance: spontaneous reporting in health care
Open this publication in new window or tab >>Pharmacovigilance: spontaneous reporting in health care
2013 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

Pharmacovigilance in healthcare is essential for safe drug treatment. Spontaneous reporting is the most common source of information in the context of implementing label changes and taking a drug off the market. However, underreporting is found to be very prevalent. One way to decrease underreporting is to include different categories of healthcare professionals in such reporting and to investigate attitudes towards and incentives for reporting adverse drug reaction (ADR)s.

As nurses form the largest group of health professionals, a sample of nurses were allowed and encouraged to report ADR during a 12 month period after they had received training in pharmacovigilance. A questionnaire posted to physicians and nurses investigated their knowledge and attitudes towards reporting. Spontaneous reports of torsade de pointes (TdP) and erectile dysfunction (ED) were scrutinized with respect to the reported drugs, risk factors and if the reaction was listed in the summary of product characteristics (SPC).

After training, the nurses produced relevant reports and three years after the introduction of nurses in the reporting scheme, more than half of the responding nurses were aware of their role as reporters. Both nurses and physicians stated that the most important factor for reporting a suspected ADR was the severity of the ADR and an ADR arising in response to a newly approved drug. A web-based reporting system was deemed to facilitate the reporting. In spontaneous reports of TdP, citalopram was reported as a suspected drug. However, neither QT prolongations, nor TdP, were labelled in the SPC. ED was reported for all antihypertensive drugs including angiotensin II type I blockers. A positive information component (IC), assessing the disproportionality between the observed and the expected number of reports, was found indicating that ED was reported more often in association with antihypertensive drug classes, except for angiotensinconverting enzyme inhibitors.

This thesis demonstrates the importance of pharmacoviglilance in healthcare in terms of capturing new signals. By including nurses as reporters, the overall safety of drugs might improve. Information and education are needed to secure safe treatment when applying drugs.

Place, publisher, year, edition, pages
Linnaeus University Press, 2013. 56 p.
Series
Linnaeus University Dissertations, 132/2013
Keyword
Pharmacovigilance, adverse drug reaction, spontaneous reporting, nurses, physicians, attitudes, torsades de pointes, erectile dysfunction
National Category
Medical and Health Sciences
Research subject
Natural Science, Biomedical Sciences
Identifiers
urn:nbn:se:lnu:diva-26820 (URN)978-91-87427-24-4 (ISBN)
Public defence
2013-05-08, N2007, Smålandsgatan 26a, Kalmar, 13:00 (Swedish)
Opponent
Supervisors
Available from: 2013-06-19 Created: 2013-06-19 Last updated: 2017-05-30Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Ekman, Elisabet
In the same journal
Pharmacoepidemiology and Drug Safety
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 60 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf